News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Inderal for anxiety - which dose?


 doglvr - Fri May 30, 2008 7:13 am

I have taken inderal on an as needed basis for quite a few years, usually with great results. Sometimes, though, I still shake and have a pounding heart in situations that cause me severe anxiety. I have tried 10, 20, and 40 mg. The higher the dose, the less shaky I am - but I would like to reduce these physical symptoms even more, if possible. My body releases a huge amount of adrenaline when I'm nervous, sometimes to the point where I lose my vision if I have not taken a beta blocker. Is there a dose that would work to drastically reduce the shaking (I have read that in severe cases, some people take 60 or 80 mg) even when huge amounts of adrenaline are being released in my body? I am hoping that there is something like a critical dose that, for the most part, blocks the beta receptors even in the case of a huge adrenaline release. I really need something to stop the shaking as much as possible, as I am often in the public eye (have tried counseling to no avail). I will, of course, consult my GP on this, as well. Thank you.
 Dr. E. Seigle - Sat Jun 07, 2008 7:46 pm

Hi doglvr,

Inderal (generic, propanolol) can be given in significantly higher doses than 60 mg. for the body symptoms associated with "stage fright" (such as trembling, rapid heart rate), while it doesn't decrease the subjective anxiety emotions as well. Of course, your doctor would need to increase the dose in small increments to avert side effects (primarily, lowering the blood pressure too much). For some psychiatric conditions, the dose can be in the 200-300mg range or higher.

If you are having a significant amount of the mental emotion of anxiety, or if there are other limits or problems with the Inderal, a short to middle acting benzodiazepine such as alprazolam, lorazepam, or (for long-acting effects) clonazepam might be appropriate.

You can discuss the options with your physicians; good luck!

-Eliot Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here